Alert archive / Alabama / Flash Flood Warnings in 2014
Flash Flood Warning 10, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 11, 2014, 1:59 PM CDT for Lee County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2014, 1:59 PM CDT (18:59 UTC)
- Expired
- Aug 11, 2014, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lee County, AL
The radar
The Maxwell AFB radar (KMXX), 38 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 2:40 PM CDT | FLASH FLOOD | Opelika, AL | SEVERAL ROADS WITHIN THE CITY HAVE BECOME IMPASSABLE. THESE INCLUDE INDIA RD...GENEVA ST...2ND AVE...1ST AVE BY 20TH AND 21ST ST...AND MARVIN PKWY AT THE RAILROAD CROSSING. REPORTS RELAYED VIA SOCIAL MEDIA. DEPTH OF WATER UNKNOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
379
WGUS54 KBMX 111859
FFWBMX
ALC081-112200-
/O.NEW.KBMX.FF.W.0010.140811T1859Z-140811T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT MON AUG 11 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LEE COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 500 PM CDT
* AT 158 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATES SHOW TWO TO THREE INCHES OF RAIN HAS FALLEN
IN THE OPELIKA AND MOUNT JEFFERSON AREAS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AUBURN...OPELIKA...AUBURN UNIVERSITY...BEANS MILL...BEAUREGARD AND
GRIFFEN MILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DON'T DROWN.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3251 8552 3253 8557 3273 8556 3274 8548
3273 8543 3275 8543 3275 8542 3273 8540
3273 8529 3275 8528 3274 8525 3250 8525
$$
19What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 12:00 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 11, 12:00 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1200 PM CDT MON AUG 11 2014 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... AMPLIFYING UPPER LEVEL TROUGH WILL BRING ANOTHER COLD FRONT TO CENTRAL ALABAMA BY THE MIDDLE OF THIS WEEK. BEFORE THE FRONT ARRIVES...CONDITIONS WILL REMAIN QUITE WARM AND UNSTABLE ACROSS THE AREA. IN FACT...GIVEN SBCAPE VALUES OF 2000+ THIS AFTERNOON... AND A LITTLE BIT OF SHEAR (MORE THAN TYPICAL IN THE SUMMER)... THERE IS A CHANCE THAT SOME MULTI-CELL THUNDERSTORM CLUSTERS COULD BECOME STRONG TODAY. WE'VE NOTED THE 5% WIND THREAT AREA ON SPC'S DAY ONE OUTLOOK...AND WILL GIVE A LOW CONFIDENCE SEVERE MENTION IN THE HWO. POPS WILL STAY IN THE CHANCE TO HIGH CHANCE RANGE AREAWIDE UNTIL THE FRONT SLIDES IN HERE TUESDAY NIGHT AND WEDNESDAY. LOWER DEWPOINTS AND SLIGHTLY COOLER TEMPERATURES WILL WORK THEIR WAY IN BEHIND THE FRONT INTO THE NORTHERN COUNTIES ON WEDNESDAY...AND RAIN CHANCES AT THAT TIME BECOME LIMITED TO ALONG/SOUTH OF THE FRONT. THE FRONT WILL HUNG UP ALONG THE COAST...AND WILL ULTIMATELY GET OVERWHELMED BY RETURN FLOW AS THE UPPER LEVEL FLOW BECOMES MORE ZONAL TOWARD NEXT WEEKEND. /61/ && .AVIATION... 18Z TAF DISCUSSION. LOW CLOUDS GIVING WAY TO MVFR/VFR CEILINGS LATE THIS MORNING. SHORTWAVE SLIDING INTO THE AREA AHEAD OF THE COLD FRONT THIS AFTERNOON AND TONIGHT SHOULD TRIGGER SCATTERED TSRA ACROSS THE AREA. DIFFICULT TO SPECIFY TIME FRAME FOR THUNDERSTORMS AT ANY SITE SO AM GOING WITH VCTS THROUGH 02 TO 03Z...UNLESS TRENDS AT FORECAST ISSUANCE TIME INDICATE TSRA ACTIVITY DEVELOPING THAT COULD AFFECT SPECIFIC TERMINAL(S). MAY SEE FOG DEVELOP/LOW CLOUDS ONCE AGAIN ESPECIALLY AT TOI ANB MGM AFTER 09Z. 41 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 11, 12:09 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1209 PM CDT MON AUG 11 2014 ALZ011>015-017>050-121715- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1209 PM CDT MON AUG 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR ISOLATED DAMAGING WINDS IN EXCESS OF 60 MPH...AS WELL AS LOCALIZED FLOODING DUE TO HEAVY RAINFALL ACROSS ALL OF CENTRAL ALABAMA THROUGH 10 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THROUGH 10 PM.
In the hours before
Special weather statement, Aug 11, 12:11 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1211 PM CDT MON AUG 11 2014
ALZ011-111745-
MARION AL-
1211 PM CDT MON AUG 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
1245 PM CDT...
AT 1211 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRINN...OR 9 MILES NORTHEAST OF HAMILTON...MOVING
EAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRINN...
LAKE BUTTAHATCHEE...
TESSNER...
BEAR CREEK...
PINEY GROVE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3431 8787 3432 8768 3431 8763 3405 8764
3411 8796 3432 8792 3432 8788
TIME...MOT...LOC 1711Z 280DEG 32KT 3421 8782
19Special weather statement, Aug 11, 12:37 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1237 PM CDT MON AUG 11 2014
ALZ038-047-111815-
CHAMBERS AL-LEE AL-
1237 PM CDT MON AUG 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAMBERS AND LEE
COUNTIES UNTIL 115 PM CDT...
AT 1237 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK BOWERY TO BEAUREGARD...
AND MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
OPELIKA...
SMITHS...
VALLEY...
GRIFFEN MILL...
CUSSETA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3247 8539 3274 8556 3285 8515 3281 8516
3278 8512 3276 8514 3274 8510 3271 8512
3267 8509 3265 8509 3260 8508 3252 8500
TIME...MOT...LOC 1737Z 272DEG 10KT 3272 8543 3253 8532
19Local storm report, Aug 11, 1:32 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT MON AUG 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HEAVY RAIN 2 ESE OPELIKA 32.64N 85.34W
08/11/2014 E0.00 INCH LEE AL STORM CHASER
WATER IS BEGINNING TO CREST THE BRIDGE ON NORTH UNIROYAL
RD JUST OFF HWY 280. THIS LOCATION TYPICALLY EXPERIENCES
FLOODING DURING HEAVY RAIN DUE TO POOR DRAINAGE.
&&
TGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:11 PM CDT | Special Weather Statement | BMX | Marion | 34 min |
| Aug 11, 12:37 PM CDT | Special Weather Statement | BMX | Lee | 38 min |
| Aug 11, 1:06 PM CDT | Areal Flood Advisory | BMX | Lee | 114 min |
| Aug 11, 2:05 PM CDT | Special Weather Statement | BMX | Greene | 25 min |
| Aug 11, 2:18 PM CDT | Special Weather Statement | BMX | Blount | 42 min |
| Aug 11, 3:53 PM CDT | Special Weather Statement | BMX | Calhoun | 37 min |
| Aug 11, 4:52 PM CDT | Special Weather Statement | BMX | Clay | 38 min |
| Aug 11, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 30 min |
| Aug 11, 5:46 PM CDT | Areal Flood Advisory | BMX | Talladega | 59 min |
Nearby
Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.